A very frequent problem: muscle pains due to Statin therapy

Study: Ejaculate More, Have Less Prostate Cancer Risk
12 March, 2016
Avoiding Sun as Dangerous as Smoking
Avoiding Sun as Dangerous as Smoking
12 March, 2016

A very frequent problem: muscle pains due to Statin therapy

Statins are given frequently in order to reduce high cholesterol concentrations in your blood.

In clinical practice, when we see a patient who’s on a statin and complains of muscle pain, which is the most relevant side effect of this therapy. But how can we be sure, that the muscle pains are really due to this kind of medication? A clinical score has been proposed by US specialists to try to see whether what the patient describes is actually associated with his or her statin:

When there are such symptoms as aches, fatigue, and pain that are symmetrical, affect the large muscles, and occur within 2 weeks after the start of treatment and disappear within 2 weeks after withdrawing it, the likelihood that the patient is experiencing a statin-related adverse effect is very high.
In contrast, if the pain is localized and appears more than 1 month after the start of treatment and does not disappear when it is withdrawn, the likelihood that it is due to the statin is very low.

Being a woman with a low body mass index is a risk factor for muscle pain. But one of the most important risk factors for muscle pains on statin therapy is a significant vitamin D deficiency. In fact, it’s known that severe, untreated isolated vitamin D deficiency can lead to muscle pain and decreased muscle strength, and a few cases of rhabdomyolysis have even been described. In isolated observations, it has been shown that treating a vitamin D-deficient patient with a statin can increase his or her muscle pain. A recent study found that when patients received vitamin D supplementation and the deficiency was corrected, 80% of them were then able to take a statin.

What can we do for these patients? The key message is as follows:

First, we should talk to the patient and reassure him or her.

Second, we should try several statins (at least three, given that their metabolism differs considerably). And, in my opinion, we should also probably try fluvastatin, which is less potent but is associated with fewer muscle adverse effects. Therefore, we should not hesitate to do a number of trials with statins.

Finally, because muscle adverse effects are extremely dose-dependent, we should try to find the dose that suits the patient and not hesitate to reduce doses in those who actually have muscle intolerance. We might possibly even prescribe doses lower than the conventional ones. Naturally, after that, there are combination treatments with ezetimibe. These treatments increase the effect on cholesterol.

Dear friends of the Clínica Picasso: I have been told several times, that Coenzyme Q10 may be very helpful, but: The European Atherosclerosis Society’s consensus statement indicates that coenzyme Q10 supplementation is not advisable. Actually, it is seen from the literature that coenzyme Q10 has not been shown to be effective in double-blind studies. And there have been six studies and one meta-analysis!

Leave a Reply

Your email address will not be published. Required fields are marked *

This website uses own and third-party cookies. If you continue to browse the site, you are agreeing to the use of cookies. More info about the Cookie Policy.

The cookie settings on this website are set to "allow cookies" to give you the best browsing experience possible. If you continue to use this website without changing your cookie settings or you click "Accept" below then you are consenting to this.

Close